How to Minimize Heart Problems Following Cancer Treatment 

Multiple Myeloma Patient Education Series (Part 3 of 5)
July 11, 2017
Can The Hepatitis C Virus Survive Outside the Body?
July 12, 2017
Show all

How to Minimize Heart Problems Following Cancer Treatment 

Heart problems after cancer treatment can be minimized.

As more people are surviving cancer than ever before, greater attention is being focused on the cardiotoxicity of therapies and their long-term effects on the heart.

Radiation therapy and a number of commonly used chemotherapy drugs can impair heart function, says Anju Nohria, MD, a cardiologist who leads the cardio-oncology program at Dana-Farber/Brigham and Women’s Cancer Center (DF/BWCC). The drugs can also worsen heart conditions that patients had prior to their cancer treatment.

Chemotherapy drugs known as anthracyclines, including doxorubicin (Adriamycin), used in treating breast, lung, and ovarian cancer, and some leukemias and lymphomas, can damage heart muscles. Trastuzumab (Herceptin), a breast cancer drug, can also be toxic to the heart. Ibrutinib, a blood cancer drug, may cause atrial fibrillation, and there is a risk of high blood pressure from treatment with certain targeted drugs. The newer class of immunotherapy agents called checkpoint inhibitors can cause myocarditis, an inflammation of the heart muscle. These conditions may lead to heart failure, when the heart is too weak to supply the body with sufficient oxygen.

Read full article: How to Minimize Heart Problems Following Cancer Treatment – Insight

Read Full Article: How to Minimize Heart Problems Following Cancer Treatment – Insight 

The health and medical information on our website is not intended to take the place of advice or treatment from health care professionals. It is also not intended to substitute for the users’ relationships with their own health care/pharmaceutical providers.

Comments are closed.